Warning over Viagra and damage to sight
By Celia Hall, Medical Editor
Men who take drugs for impotency such as Viagra or Cialis and who have previously had a heart attack may have a 10-fold increased risk of damaging their eyesight, an American study claims today.
It warns that increasing use of the drugs could produce an increase in a rare condition that can cause irreversible loss of vision.
While doctors are advised to prescribe the drug with caution to men with cardiovascular disease, thousands buy them online.
Many of the websites ask no questions about health or other medications that are being taken.
A small study from America claims that men who had had a heart attack were 10 times more likely to have damage to the optic nerve if they had taken Viagra or Cialis before the eye diagnosis, compared with male eye patients who had not used the drugs.
There was also a small increased risk in those who had had a stroke.
The condition, called non-arteritic anterior ischaemic optic neuropathy, or naion, brings loss of vision caused by damage to the optic nerve, often suddenly in one eye. The damage cannot be repaired.
Naion is rare but still the commonest cause of optic nerve damage in older men. It is sometimes described as "a stroke in the eye".
Dr Gerald McGwin of the department of ophthalmology at Alabama University, says men who use the drugs and have a "sudden severe loss of vision" should tell their GP. Doctors should warn patients of the potential risk, he says in the British Journal of Ophthalmology.
There was no increased risk for men taking Viagra or Cialis but who had no history of heart attacks.
"Though naion is a rare condition the large number of men using Viagra or Cialis suggests that - should an association truly exist - the incidence of naion could rise dramatically," says Dr McGwin.
America's Food and Drugs Administration began an inquiry last year about possible links having identified 50 men who had heart diseases and diabetes, had lost vision and had taken Viagra.
More than 23 million men are estimated to have taken Viagra since its launch in 1998.
Pfizer, which makes the drug, said there was no evidence of naoin caused by taking it. "A review of 103 Viagra clinical trials involving 13,000 patients found no reports of naion," said a statement.
"There is no evidence showing naion occurred more often in men taking Viagra than men of similar age and health who did not."
The company said naion was the most common acute optic nerve disease in adults over 50 and shared a number of common risk factors with erectile dysfunction: age over 50, high blood pressure, high cholesterol and diabetes.
"Most of the reported cases in which naion has occurred in men taking Viagra have involved patients with underlying anatomic or vascular risk factors associated with the development of naion."
A spokesman said labels had been changed last year to give more information.
Not to mention all of the dead kittens.
I thought masturbation made you blind!
increase in a rare condition that can cause irreversible loss of vision
So basically 1 out of 2000000 med will get it. Oh well.
Wood and blind or no wood and sight? Hmmm.
Can I do it until I need glasses?